Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

The Schottky problem on pants


Author: R. C. Penner
Journal: Proc. Amer. Math. Soc. 104 (1988), 253-256
MSC: Primary 30C20; Secondary 30F20, 32G15, 57N05
MathSciNet review: 958077
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this note, we consider the classical problem of Schottky of characterizing the set of period matrices which arise from all possible conformal structures on a fixed topological surface. Restricting to a planar surface with Euler characteristic $ - 1$, we find that a real symmetric $ 3$-by-$ 3$ matrix arises as a period matrix if and only if the matrix has vanishing row sums, and the diagonal entries are positive and satisfy all three possible strict triangle inequalities. The technique of proof involves extremal and harmonic lengths of curve classes.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30C20, 30F20, 32G15, 57N05

Retrieve articles in all journals with MSC: 30C20, 30F20, 32G15, 57N05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1988-0958077-5
PII: S 0002-9939(1988)0958077-5
Article copyright: © Copyright 1988 American Mathematical Society